Alert archive / Arizona / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 37, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 27, 2023, 4:06 PM MST for Santa Cruz County, Arizona. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 27, 2023, 4:06 PM MST (23:06 UTC)
- Expired
- Jul 27, 2023, 4:45 PM MST
- In force
- 39 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 46 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 1:47 PM MST, 2 hours 19 minutes earlier.
Area forecast discussion, Jul 27, 1:47 PM MST, 2 hours 19 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 147 PM MST Thu Jul 27 2023 .SYNOPSIS...An excessive heat warning remains in effect across portions of the region through tomorrow. Isolated to scattered mainly afternoon and evening showers and thunderstorms through Friday, then an increase in moisture this weekend into early next week should result in cooler afternoon temperatures and more numerous and wetter showers and thunderstorms. hereafter. && .DISCUSSION...Mostly sunny skies across most of southeast Arizona early this afternoon with some cloud build-ups across the mountains east of Tucson. Latest GOES total PWAT values are around 0.9-1.00" for areas east of Tucson and up to around 1.5" for the western deserts. Latest forecast trends based on CAMS/HREF for isolated to scattered showers and thunderstorms later this afternoon into this evening continue to look good, mainly east of a Sells-San Carlos line. Latest SPC RAP mesoanalysis shows MLCAPE values around 500-1000 J/KG, upwards of 2000 J/KG of DCAPE and around 20 kts of effective bulk shear. Main concerns with storms today will be strong gusty winds and locally heavy downpours. Blowing dust is also possible in the usual areas prone to blowing dust but it's not expected to be widespread today. A fairly similar setup for Friday with scattered afternoon and evening showers and thunderstorms. Then for this weekend, as an inverted trough in the easterly flow approaches Saturday and moves through Sunday, we expect more widespread shower and thunderstorm activity. It's a bit too early to say which of the weekend days will be the most active but an overall busier period is in store as the first system of this type impacts our region for the season. For next work week, storm chances will start to diminish back to more typical levels for early August as southeast Arizona resides on the back side of the wave and our flow becomes more south to southwest as drier air advects in from the west. Hot temperatures will continue through Friday, lowering to near normal values by Sunday and Monday briefly, with a gradual warming trend thereafter next week. && .AVIATION...valid through 29/00Z. Isolated-Scatered SHRA/TSRA will continue thru 28/06Z, most likely impacting KOLS but also potentially impacting KTUS and KDUG. Gusty outflow winds to 40+ kts along with VSBY reductions to 3SM or less are possible with TSRA. Outside of thunderstorm outflows, SFC winds will be NWLY this afternoon and again Friday afternoon. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Isolated to scattered afternoon and evening showers and thunderstorms are expected across portions of southeast Arizona this afternoon and Friday before an increase in coverage and rainfall potential is expected this weekend. Storms will be capable of producing strong, gusty and erratic outflow winds of 45 mph or more. Although sustained 20-foot winds will generally be less than 15 mph through the remainder of the week, afternoon gusts to around 25 mph may occur. Hot temperatures with near record to record readings will continue through Friday, with temperatures lowering a few degrees over the weekend. Valley min RH readings will generally range between 10-20% this afternoon, 15-25% Friday through Sunday, then 20-30% Monday through Wednesday. && .TWC WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning until 10 PM MST Friday for AZZ504>506-509. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 27, 3:33 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Tucson AZ
333 PM MST Thu Jul 27 2023
AZZ503-507-513-272300-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
333 PM MST Thu Jul 27 2023
...A strong thunderstorm will impact portions of southwestern Cochise
and northeastern Santa Cruz Counties through 400 PM MST...
At 331 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles south of Elgin, or 22 miles west of Sierra Vista. This storm
was nearly stationary.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Localized flooding may also be possible.
Locations impacted include...
Patagonia, Sonoita, Elgin and Canelo.
This includes the following highways...
Route 82 between mile markers 22 and 39.
Route 83 between mile markers 12 and 33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3145 11070 3164 11077 3173 11055 3153 11045
TIME...MOT...LOC 2231Z 075DEG 2KT 3156 11060
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
GRG/TGDThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 5:08 PM MST | Special Weather Statement | TWC | Santa Cruz | 67 min |
| Jul 26, 5:17 PM MST | Special Weather Statement | TWC | 43 min | |
| Jul 26, 5:18 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima, Santa Cruz | 42 min |
| Jul 26, 5:19 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 41 min |
| Jul 26, 5:30 PM MST | Severe Thunderstorm Warning | TWC | Pima | 60 min |
| Jul 26, 5:58 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 24 min |
| Jul 26, 6:25 PM MST | Severe Thunderstorm Warning | TWC | Pima | 65 min |
| Jul 26, 6:56 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 49 min |
| Jul 26, 7:21 PM MST | Severe Thunderstorm Warning | TWC | Pima | 54 min |
| Jul 26, 8:03 PM MST | Tornado Warning | TWC | Pima | 13 min |
| Jul 26, 8:17 PM MST | Severe Thunderstorm Warning | TWC | Pima | 58 min |
| Jul 26, 8:32 PM MST | Special Weather Statement | TWC | Pinal | 43 min |
| Jul 26, 8:37 PM MST | Dust Storm Warning | TWC | Pinal | 53 min |
| Jul 26, 8:38 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Jul 26, 8:43 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 31 min |
| Jul 27, 3:33 PM MST | Special Weather Statement | TWC | Santa Cruz | 27 min |
| Jul 27, 4:25 PM MST | Special Weather Statement | TWC | Cochise | 50 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.